PREVIOUS QUESTION:

 

NEXT QUESTION:

 

What causes niacin deficiency?

ANSWER

Niacin deficiency is more likely to be caused by problems that affect absorption of niacin or tryptophan. The most common cause is alcoholism. Other possible causes include disorders of the digestive system and prolonged treatment with the tuberculosis drug isoniazid (Laniazid, Nydrazid).

From: Niacin Deficiency WebMD Medical Reference

SOURCES: MedlinePlus: "Pellagra." University of Maryland Medical Center: "Vitamin B3 (Niacin)." University of Florida Institute of Food and Agricultural Sciences Extension: "Facts about Niacin."Oregon State University Linus Pauling Institute: "Niacin." MedlinePlus: "Niacin (vitamin B3, nicotinic acid), Niacinamide."



Merck Manual: "Niacin"

Reviewed by Christine Mikstas on May 29, 2019

SOURCES: MedlinePlus: "Pellagra." University of Maryland Medical Center: "Vitamin B3 (Niacin)." University of Florida Institute of Food and Agricultural Sciences Extension: "Facts about Niacin."Oregon State University Linus Pauling Institute: "Niacin." MedlinePlus: "Niacin (vitamin B3, nicotinic acid), Niacinamide."



Merck Manual: "Niacin"

Reviewed by Christine Mikstas on May 29, 2019

NEXT QUESTION:

What are treatments for niacin deficiency?

WAS THIS ANSWER HELPFUL

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.